North Dakota, 2024

Damaging Wind in North Dakota, July 9, 2024

July 9, 2024 · NWS BIS · 1 event in 1 county or zone

An upper level short wave trough passing through the region combined with weak surface low pressure over the James River Valley to result in thunderstorm development over parts of central and eastern North Dakota. One thunderstorm became severe over Windsor, in Stutsman County, causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level short wave trough passing through the region combined with weak surface low pressure over the James River Valley to result in thunderstorm development over parts of central and eastern North Dakota. One thunderstorm became severe over Windsor, in Stutsman County, causing damage. Winds with this storm were estimated at 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 1:35 PM CST, 3 hours earlier. Its key messages:

  • Smoky skies are expected through Wednesday, with some near- surface smoke reducing visibility at times across central North Dakota.
  • Hot and humid conditions are expected Thursday through Sunday, with highs mostly in the upper 80s to upper 90s.
  • Low chances for showers and thunderstorms are in the forecast for today and at various times from Thursday evening through the weekend.
Area forecast discussion, Jul 9, 1:35 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
235 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- Smoky skies are expected through Wednesday, with some near-
  surface smoke reducing visibility at times across central
  North Dakota.

- Hot and humid conditions are expected Thursday through Sunday,
  with highs mostly in the upper 80s to upper 90s.

- Low chances for showers and thunderstorms are in the forecast
  for today and at various times from Thursday evening through
  the weekend.

&&

.DISCUSSION...
Issued at 235 PM CDT Tue Jul 9 2024

The Northern Plains still remain in a cyclonic northwest flow
pattern this afternoon, though the upstream ridge over the Rockies
is beginning to nudge closer. A shortwave trough is crossing the
eastern half of the state from north to south this afternoon, and
there is evidence of a meso-low centered between Bismarck and Harvey
from visible satellite trends and the analyzed surface wind field.
These features could help spark a few more sustained showers and
thunderstorms over the James River Valley and areas adjacent to the
west through the evening. More sporadic afternoon convection driven
by diurnal heating under the cyclonic flow is possible elsewhere,
but coverage away from the meso-low is forecast to be lower. A few
CAMs have been simulating a couple of strong thunderstorms with
the shortwave/meso-low in the James River Valley. While SBCAPE
is already analyzed around 2000 J/kg and 0-6 km shear could
increase to near 30 kts, model soundings show a thermal
inversion around 600 mb that was sampled by the 12Z BIS RAOB
that could provide some inhibition. Additionally, RAP non-
supercell tornado (NST) parameter projections are once again
highlighting a funnel cloud risk over the James River Valley,
and though this potential could be lower than previous days
given the slight bump in deep layer shear, the meso- low could
supply locally enhanced surface vorticity. On Wednesday, flow
aloft will turn more northerly and transition to more of an
anticyclonic regime over broad surface ridging. This should
finally give us a break from any afternoon showers or storms.
Highs both this afternoon and Wednesday are forecast in the 80s,
closer to 80 in the Turtle Mountains area and closer to 90 in
the southwest.

Despite the subtle shift in the synoptic pattern, trajectories will
remain favorable for smoke from Canadian wildfires to spread over
the region through at least Wednesday. Forecast confidence is higher
in smoke aloft than at the surface, and concentrations of both
should be greater over central North Dakota compared to farther
west. Tonight there looks to be a potential for a repeat of a
smoke/fog combination reducing visibility to around 3 to 6 miles, as
was observed this morning.

For Thursday through Sunday, an expansive heat dome/upper level high
pressure over the mountain states will push its northeast periphery
into the Northern Plains. The main story for us over this time
period is above normal temperatures, with NBM forecast highs in the
upper 80s to upper 90s most of these days at most locations, and
approaching 100 degrees in the southwest. Forecast dewpoints are
also consistently in the 60s, expect in the southwest, and approach
70 in eastern parts of our forecast area at times. While this
combination of heat and humidity is not unusual for this time of
year and this part of the country, this will be our first multi-day
stretch this summer. People that are highly sensitive to heat and
those who must spend time outdoors will want to take extra
precautions.

During this period of anomalous warmth, the Northern Plains could
also be in a favorable track for ridge riding shortwaves embedded in
stronger upper jet flow. This would lead to an increased risk of
thunderstorms at times, with at least some potential for severe
weather given the stronger flow aloft and warm/moist boundary layer.
CSU machine learning guidance has been consistently painting low
severe probabilities over much of the state Friday through Sunday.
While forecast timing and to a greater extent spatial details of
convection remain low at this time range, the first potential is
consolidating on Thursday evening across the western half of the
state ahead of a lee surface trough and upstream mid level impulse,
although a capping inversion could play a role in suppressing
convective development and strength. It is interesting to note that
subsequent time periods with mentionable NBM PoPs are mostly during
the evening and overnight despite there being no strong model signal
for a persistent nocturnal low level jet.

Early next week, ensemble spread greatly increases on account of
uncertainties in the evolution of troughing digging into the Great
Lakes region. There is a distinct lowering in the NBM high
temperature distribution next week, but mean values are still near
mid-July averages of mid 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 235 PM CDT Tue Jul 9 2024

VFR conditions are likely to prevail through the forecast
period. Smoke from Canadian wildfires is likely to remain
thicker aloft than at the surface, but a period of MVFR
visibility restrictions from a combination of fog and smoke
could occur across central and eastern North Dakota early
Wednesday morning, just as was observed this morning. A few
isolated showers and thunderstorms could develop this afternoon
and evening, mainly from around KMOT to KJMS, but the chance of
occurrence and expected coverage are too low to include a
mention in the TAFs. Winds will remain light through Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jul 9, 1:41 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
241 PM CDT Tue Jul 9 2024

NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-101945-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
241 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a 20 percent chance of thunderstorms this afternoon and
early evening. Severe weather is not expected, but there is
potential for a stronger storm or two producing small hail, gusty
winds, and perhaps a funnel cloud.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>034-040>045-101945-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
241 PM CDT Tue Jul 9 2024 /141 PM MDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Jul 9, 3:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
456 PM CDT Tue Jul 9 2024

NDZ036-092230-
Kidder ND-
456 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIDDER COUNTY
THROUGH 530 PM CDT...

At 454 PM CDT, a strong thunderstorm capable of producing a
landspout was near Tappen, or 45 miles southwest of Carrington,
moving southeast at 20 mph.

HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Tappen, Dawson, and Crystal Springs. This storm will move over
Interstate 94 between Dawson and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4694 9984 4705 9978 4704 9963 4687 9945
      4676 9950 4675 9967
TIME...MOT...LOC 2154Z 327DEG 19KT 4690 9968

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HAMILTON
Special weather statement, Jul 9, 4:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Tue Jul 9 2024

NDZ037-092300-
Stutsman ND-
521 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STUTSMAN COUNTY THROUGH
600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Cleveland, or 17 miles west of Jamestown, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eldridge, Cleveland and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. This thunderstom will over Interstate 94
between Cleveland and Eldridge. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4702 9912 4705 9900 4689 9879 4683 9890
      4684 9905
TIME...MOT...LOC 2219Z 324DEG 13KT 4698 9904

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HAMILTON

The radar

The Bismarck radar (KBIS), 132 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
July 9, 4:35 PM CST to 4:39 PM CST
Where
Stutsman County, 0.47 mi W of Windsor
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
46.900, -99.040

A dumpster was flipped, an awning was stripped off of a motor-home, a metal shed was displaced over 500 feet, and a chicken pen was flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203355.